Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Raleigh, NC

May 28, 2020Sampson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 28, 2020, 9:14 PM EDT for Sampson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 9:14 PM EDT (01:14 UTC)
Expired
May 29, 2020, 12:15 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WGUS52 KRAH 290114
FFWRAH
NCC163-290415-
/O.NEW.KRAH.FF.W.0007.200529T0114Z-200529T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
914 PM EDT Thu May 28 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Northeastern Sampson County in central North Carolina...

* Until 1215 AM EDT.

* At 910 PM EDT, law enforcement reported ongoing road closures due 
  to earlier flash flooding. There have been multiple road washouts 
  which continue to pose a threat to travelers. Please heed any road 
  closures, they are in place for a reason.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Law enforcement.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Clinton, Newton Grove, Turkey and Hobbton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3489 7850 3526 7847 3526 7841 3528 7830
      3522 7824 3520 7816 3509 7817 3508 7816
      3503 7815 3490 7815 3487 7816

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 28, 7:52 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 28, 7:52 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
752 PM EDT Thu May 28 2020

.SYNOPSIS...
Deep southerly flow in advance of a slow moving cold front
approaching from the west will keep a moist and humid airmass in
place through Saturday. A cold front will move through the region
late Saturday night, bringing cooler and drier air to NC Sunday
and into early next week.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 215 PM Thursday...

...Locally heavy rain still a threat today...

Deep southerly flow between a seasonably strong and slow moving
upper trough over the Mid-South/Tn Valley and a subtropical ridge
over the Western Atlantic will continue to transport very moist and
humid air into the region.

ATM, some locally heavy showers continue across the eastern NC but
the movement should continue to be fast enough to prevent flooding
concerns. Although it will remain mostly cloudy today, visible
satellite imagery does show the potential for some brief breaks
in cloud cover to allow for some partial/tempered heating, enough so
that the muggy airmass should become moderately unstable by the
afternoon. As afternoon temps climb into the lower to mid 80s,
expect re-development of scattered showers and thunderstorms, with
the best coverage initially expected along and east of US-1, within
the deeper moisture axis in place across eastern half of the
forecast area.

Then by the evening and into the overnight hours, models suggest
an uptick in convection from the southwest, a likely impact from
the upstream impulse/MCV currently over northern Alabama or similar
disturbance that will move into the area. While we will stabilize
some, models suggest we will maintain at least weak instability
across the area overnight to maintain a good chance PoP.

A belt of enhanced wind shear across western NC in association
with the upper trough to our west may support an isolated strong
to severe storm through the early evening. Elsewhere, storms should
remain below severe limits. Due to wet antecedent conditions,
isolated flash flooding will be primary threat, especially in urban
and poor drainage areas.

Expect muggy conditions overnight with lows in the upper 60s to
lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 430 PM Thursday...

An upper trough will approach the area from the west on Friday. This
combined with PW values of 1.5 to 2 inches and CAPE values as high
as 2000 J/kg will result in scattered to numerous showers and
thunderstorms. The best coverage and highest QPF amounts will be
across SE parts of central NC, where the airmass will be the most
moist. This is where the greatest threat for any flash flooding will
be. Several main-stem river points, including on the Neuse, Yadkin,
and Roanoke Rivers, are also currently or forecast to experience
minor flooding. A few strong to severe storms are also possible,
especially in the western Piedmont, where shear looks to be
strongest (southwesterly mid-level flow of 35-40 kts). The main
threat is damaging winds, but an isolated tornado also cannot be
ruled out. Highs will generally be in the low-80s, and with such a
moist airmass, temperatures will not drop below the upper-60s/low-
70s, which may threaten record high minimum temperatures at the
three climate sites.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 450 PM Thursday...

The upper trough will swing through the region early Saturday, with
the associated cold front crossing central NC Saturday evening and
Saturday night. This will cause one last wet day, with periods of
heavy showers and thunderstorms. Once again, the most widespread
coverage and highest QPF will likely be in SE zones where moisture
will be highest. Total rainfall from Thursday through Saturday is
expected to range from around 0.5" in the NW to 1.5"-2.5" in the SE.
Localized flash flooding and main-stem river flooding will remain a
concern through Saturday. Shear on Saturday should be much weaker
than Friday, so severe storm potential is lower. Highs will be near-
normal (low-to-mid 80s).

After the cold front passes the region, it will leave much drier and
cooler conditions in its wake for Sunday through Tuesday. High
temperatures will generally be in the 70s (5-10 degrees below
normal), and dewpoints will be in the 40s and 50s. On Wednesday and
Thursday, surface high pressure will move off the coast, resulting
in southerly flow and a warming trend to near and above normal
temperatures (low-to-mid 80s Wednesday and upper-80s to possibly low-
90s on Thursday). Model guidance shows potential for a couple
shortwaves to move across the northern Mid-Atlantic on Wednesday and
Thursday, which introduces the possibility of showers and storms
once again. For now the disturbances appear to move mainly north of
the region, and being at the end of the period, only have slight
chance to low chance POPs across the northern Piedmont at this time.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 750 PM Thursday...

24 hour TAF period: Some showers and thunderstorms may continue into
tonight, strongest in the west (KINT/KGSO) but possible at all
terminals and accompanied by the usual reduced cigs and vsbys and
strong winds. Otherwise, expect VFR cigs to become MVFR tonight,
with periods of IFR or even LIFR in the pre-dawn hours. Cigs should
lift back to VFR Friday morning. Winds outside of thunderstorms will
largely be light and generally southerly, increasing to around 10
kts or so during the day Friday. -KC

Looking ahead: Very moist air will remain in place will support
scattered to numerous showers and thunderstorms on Saturday as a
cold front moves east through the area. The very moist air will also
support widespread sub-VFR conditions in early morning fog/stratus.
Drier and cooler air in the wake of the cold front will result in
predominately VFR conditions Sunday through early next week. -CBL

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/Badgett
NEAR TERM...CBL
SHORT TERM...Danco
LONG TERM...Danco
AVIATION...KC/CBL
Hazardous weather outlook, May 28, 4:18 AM EDT, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
418 AM EDT Thu May 28 2020

NCZ007-021>025-038>040-073>076-083-084-290830-
Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-
Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
418 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Locally heavy rain will occur with scattered thunderstorms, mainly
this afternoon and early evening. Urban and small stream flooding may
occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

NCZ008>011-026>028-041>043-077-078-085-086-088-089-290830-
Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-
Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
418 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms with locally heavy rain are
expected today into this evening. Any training of the thunderstorms
with heavy rainfall may produce urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and scattered thunderstorms may again produce locally heavy
rainfall, mainly Friday afternoon and evening. Urban and small
stream flooding may occur.

In the hours before

Local storm report, May 28, 5:45 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     3 W ROBBINS             35.43N 79.63W
05/28/2020                   MOORE              NC   911 CALL CENTER

            TREE DOWN ON RAILROAD TRACKS AT THE 1300
            BLOCK OF SPIES RD IN ROBBINS.

&&

JD
Special weather statement, May 28, 5:59 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
559 PM EDT Thu May 28 2020

NCZ022>025-039>041-282300-
Guilford NC-Chatham NC-Durham NC-Alamance NC-Randolph NC-Wake NC-
Orange NC-
559 PM EDT Thu May 28 2020

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
ALAMANCE...ORANGE...RANDOLPH...GUILFORD...SOUTHWESTERN WAKE...CHATHAM
AND DURHAM COUNTIES UNTIL 700 PM EDT...

At 558 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Asheboro to 8
miles southeast of Pittsboro. Movement was north at 15 mph.

Pea size hail and wind gusts up to 40 mph will be possible with these
storms.

Locations impacted include...
Greensboro, Durham, Cary, High Point, Chapel Hill, Burlington,
Asheboro, Graham and Hillsborough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3622 7881 3554 7876 3558 7891 3552 7897
      3555 7903 3561 7908 3563 7912 3562 7914
      3557 7920 3556 7920 3555 7922 3557 7922
      3557 7924 3553 7927 3554 7929 3556 7929
      3554 7932 3553 7932 3553 8002 3624 8003
TIME...MOT...LOC 2158Z 201DEG 14KT 3567 7981 3562 7908
Special weather statement, May 28, 6:06 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
606 PM EDT Thu May 28 2020

NCZ083-282300-
Anson NC-
606 PM EDT Thu May 28 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ANSON COUNTY UNTIL 700
PM EDT...

At 605 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sturdivants, or 15 miles southwest of Wadesboro, moving north at 15
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Polkton, Peachland and White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3514 8028 3514 8021 3509 8011 3481 8013
      3482 8032
TIME...MOT...LOC 2205Z 184DEG 12KT 3485 8031

26
Special weather statement, May 28, 6:34 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
634 PM EDT Thu May 28 2020

NCZ089-282330-
Sampson NC-
634 PM EDT Thu May 28 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SAMPSON COUNTY UNTIL 730
PM EDT...

At 634 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clinton, moving northeast at 5 mph.

Locations impacted include...
Clinton, Roseboro, Salemburg, Turkey and Hobbton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

LAT...LON 3494 7855 3524 7849 3519 7816 3509 7817
      3508 7816 3490 7815 3482 7817
TIME...MOT...LOC 2234Z 210DEG 5KT 3497 7829
Local storm report, May 28, 6:55 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 NNE CUMNOCK           35.59N 79.20W
05/28/2020                   CHATHAM            NC   UTILITY COMPANY

            TREES DOWN ON POWER LINES.

&&

NP
Special weather statement, May 28, 7:12 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
712 PM EDT Thu May 28 2020

NCZ022-282345-
Guilford NC-
712 PM EDT Thu May 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GUILFORD COUNTY UNTIL
745 PM EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensboro, moving north at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, Summerfield, Stokesdale, Lake Townsend Marina, Lake
Townsend, Lake Jeanette Marina, Monticello, Lake Brandt, Colfax and
Haw River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3624 7960 3603 7975 3604 8003 3626 8003
TIME...MOT...LOC 2311Z 183DEG 25KT 3612 7992

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 12:18 AM EDTAreal Flood WarningRAHSampson9 hr
May 29, 4:37 AM EDTSpecial Weather StatementRAHChatham, Durham53 min
May 29, 5:34 AM EDTSpecial Weather StatementRAHDurham, Franklin, Granville, Vance, Wake56 min
May 29, 6:03 AM EDTSpecial Weather StatementRAHHarnett, Hoke, Scotland72 min
May 29, 6:30 AM EDTSpecial Weather StatementRAHFranklin, Wake60 min
May 29, 7:22 AM EDTSpecial Weather StatementRAHHoke, Scotland53 min
May 29, 9:37 AM EDTSpecial Weather StatementRAHLee, Moore83 min
May 29, 9:43 AM EDTAreal Flood AdvisoryRAHMoore3 hr
May 29, 11:01 AM EDTFlash Flood Warning Considerable damage threatRAHSampson, Wayne3 hr
May 29, 12:04 PM EDTSpecial Weather StatementRAHStanly56 min
May 29, 12:50 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly55 min
May 29, 12:52 PM EDTAreal Flood AdvisoryRAHRandolph113 min
May 29, 1:31 PM EDTSpecial Weather StatementRAHChatham59 min
May 29, 1:44 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Stanly61 min
May 29, 1:50 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Stanly3 hr
May 29, 1:58 PM EDTRiver Flood WarningRAHJohnston39 hr
May 29, 2:10 PM EDTFlash Flood Warning Considerable damage threatRAHStanly3 hr
May 29, 2:19 PM EDTSpecial Weather StatementRAHHoke, Scotland41 min
May 29, 2:58 PM EDTSpecial Weather StatementRAHHarnett, Lee62 min
May 29, 3:25 PM EDTSpecial Weather StatementRAHWake50 min
May 29, 3:43 PM EDTSpecial Weather StatementRAHCumberland, Sampson77 min
May 29, 4:01 PM EDTSpecial Weather StatementRAHJohnston59 min
May 29, 7:11 PM EDTRiver Flood WarningRAHCumberland63 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.